MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERGLIDE MIDLINE CATHETER, 20G 10CM; INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERGLIDE MIDLINE CATHETER, 20G 10CM; INTRAVASCULAR CATHETER
Catalog Number M120100
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a broken powerglide catheter was confirmed; however, the cause was undetermined.The product returned for evaluation was one photograph depicting a portion of a 10cm powerglide midline catheter.Visible in the photograph was the purple luer hub and a portion of luer-lock device attached to the hub.The catheter appeared to be detached distal of the hub and was not evident in the photograph.Red material which may have been blood/usage residue was observed just distal of the hub.While the catheter depicted in the submitted photograph appeared damaged, inspection of the photograph was insufficient to determine the root cause of the damage.Consequently this complaint is confirmed as ¿cause unknown¿ at this time.A lot history review (lhr) review is not possible, as no manufacturing lot number has been provided by the complainant.
 
Event or Problem Description
Per sales representative, facility reported that they had an event reported regarding breakage of bard midline power glide at the pink end of the purple hub.No harm to patient.The midline was removed in its entirety, no retained catheter.Patient reported he had gotten his arm stuck on wheelchair which may have contributed to the break.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of midline catheter breakage was confirmed and the cause appeared to be use-related.The product returned for evaluation was one 10cm powerglide midline catheter.The sample was received with a non-attached extension set.Usage residues were abundant throughout the sample.The catheter was received in two segments which shared a complete break just distal of the leur hub.Adhesive residue was abundant in the vicinity of the break.Also received was one photograph depicting the proximal sample segment.The luer hub exhibited curved shape memory near the distal end.Microscopic inspection of the break site revealed a partially rounded fracture edge.The fracture surface was granular; however, some material polish was observed.Material buckling was evident in the vicinity of the break and the break exhibited an elliptical cross-section.The material polish, rounded fracture edges, material buckling and elliptical cross-section were consistent with damage accumulated through flexural fatigue.Flexural fatigue occurs due repetitive kinking of the catheter tubing.The location of the damage suggested that catheter securement/placement technique may have contributed to the observed breakage.

Brand Name
POWERGLIDE MIDLINE CATHETER, 20G 10CM
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5919216
Report Number3006260740-2016-00471
Device Sequence Number16450704
Product Code FOZ
UDI-Device Identifier00801741075322
UDI-Public(01)00801741075322
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K121073
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/09/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberM120100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/29/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/31/2016
Supplement Report FDA Received Date09/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1